Paracetamol is known as a fever-lowering drugs and pain relievers such as headache, toothache, menstrual pain and pain in the muscles. But its use should pay attention to the prescribed dose. If not, life could be floated as experienced by Cynthia Shearer. Cynthia Shearer (68 years) treated for a hip fracture. He must be lying in the hospital and the doctors assured will do anything to relieve his pain.
The family hopes minor operation can make Cynthia immediately went home. But Cynthia had never come home again. After 20 days in the hospital, this grandmother has to die at the age of 68 years.
Not because of a broken hip bone or the operation fails, Cynthia died cause given more than 85 percent a safe dose of paracetamol during the first 48 hours in the hospital. Overdose of painkillers that caused multi-organ failure. Weighing only 34.9 kg, Cynthia should only be given paracetamol dosage children. Please note that the intravenous dose should be based on patient weight, not age.
“It’s because of a lack of awareness of junior doctors, nurses, senior doctors and pharmacists, including the chief pharmacist,” said Coroner John Ellery, as reported by Mirror.co.uk, Monday (03/19/2012).
The investigation found that a lack of awareness about the guidelines regarding the most widely used drug among senior physicians and pharmacists at the Royal Shrewsbury Hospital.
“This is especially significant given that the staff may be trained in other places, so it is a concern if their knowledge were similarly less,” said Ellery.
Even more alarming, Cynthia is not the first death caused by an overdose of paracetamol. In 2008, Danielle Welch (19 years) died at Glasgow’s Southern General Hospital. Adolescents with high 122 cm and weight 34.9 kg examined by 23 different doctors and received 20 doses of paracetamol for adults, twice the amount that is safe for her.
“Paracetamol works by reducing the production of chemicals called prostaglandins. Body to release chemicals in response to illness and injury and they can cause pain and fever,” said Helen Darracott, trained pharmacist and director of the Proprietary Association of Great Britain.
Paracetamol is actually safe when used properly, very safe even believed to be used by pregnant women. But when an overdose occurs, it will cause damage to the liver and other organs.